Michigan, 2004

Flood in Michigan, May 23 to 25, 2004

May 23 to 25, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 3:45 PM EST, 3 hours earlier.

Area forecast discussion, May 23, 3:45 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT SUN MAY 23 2004

.DISCUSSION...

WILL MAKE THIS QUICK. 2500+ CAPE THIS EVENING WITH INCREASING WIND
FIELDS. 18Z SOUNDING SUGGESTED 250 FOR 0-3 KM HELICITY AND THAT WILL
CONTINUE TO INCREASE ACROSS SOUTHEAST MICHIGAN. EXPECT AS STORMS
ACROSS IN MOVE INTO SOUTHERN LOWER MICHIGAN...WE SHOULD SEE THE
STORMS INCREASE IN BOTH COVERAGE AND STRENGTH. THEN NEXT WAVE SHOULD
MOVE THROUGH WITH THE COLD FRONT CLOSER TO 06Z. ALSO THERE IS THAT
POTENT SHORTWAVE THAT WILL MOVE THROUGH OVERNIGHT. MODELS SUGGEST
STILL IN EXCESS OF 1500 J/KG AT 06Z OVER SOUTHEAST LOWER MICHIGAN.
PRECIPITABLE WATERS WILL STILL HANG AROUND 1.5 INCHES...AND 850
THETA-E RIDGE IS AROUND THIS EVENING...SO HEAVY RAIN IS STILL LIKELY.

WILL FOLLOW THE ETA MORE THAN GFS...AS THERE IS SOME CONVECTIVE
FEEDBACK ON THE GFS...ESPECIALLY TUESDAY. MONDAY WILL QUIET DOWN A
BIT AS WE GET SOME WEAK 500 MB RIDGING AND SURFACE RIDGE BUILD INTO
SE MI. MAY HAVE SOME LEFT OVER SHOWERS IN THE MORNING IN THE SAGINAW
VALLEY AND THUMB.

WILL LOOK FOR TUESDAY FOR THE NEXT CHANCE OF STORMS AND HEAVY RAIN.
BY MONDAY NIGHT 40 TO 50 KTS AT 850 FEED MCS FORMATION OVER
IA/WI/IL. THIS SHOULD MOVE INTO SOUTHERN LOWER MICHIGAN ON TUESDAY
MORNING. THEN AS ANOTHER FRONT MOVES THROUGH THE REGION...MAY SEE
ADDITIONAL DEVELOPMENT TUESDAY AFTERNOON. CERTAINLY GOOD ENOUGH TO
KEEP LIKELY POPS FOR TUESDAY. PRECIP WATERS INCREASE AGAIN TO 1.5
INCHES WITH AN 850 THETA-E RIDGE OVER LOWER MICHIGAN MOST OF THE
DAY. WILL INCLUDE THE CHANCE OF HEAVY RAIN.

AFTER TUESDAY...NEXT CHANCE WILL BE ON THURSDAY. BUT THAT SHOULD BE
MUCH MORE SCATTERED AND NOT THE SAME POTENTIAL OF HEAVY RAIN GIVEN
THE NW FLOW. COLD FRONT MOVES THROUGH THE REGION WITH 500 TEMPS -15C
TO NEAR -20C. THIS SHOULD BE ENOUGH FOR A CHANCE OF THUNDERSTORM TOO.

BY THEN END OF THE WEEK...A WAVE WILL BE MOVING TOWARD MICHIGAN FROM
THE SOUTHWEST. WILL KEEP THE CHANCE OF THUNDERSTORMS FROM FRIDAY
AFTERNOON THROUGH SATURDAY. THEN SUNDAY SHOULD BE DRY.

BIG TEMP DIFFERENCES IN MOS GUIDANCE. BASICALLY WENT FOR A
COMPROMISE FOR ALL PERIODS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON MONDAY.
TORNADO WATCH FOR MOST OF SOUTHEAST MICHIGAN...EXCEPT MIDLAND...BAY
AND HURON COUNTIES...THROUGH 11 PM

&&

RBP

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 23, 3:50 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT SUN MAY 23 2004

MIZ053>055-060>063-068>070-075-076-082-083-241200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
450 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 11 PM EDT THIS AFTERNOON.
REFER TO THE LATEST WATCH STATEMENT FOR ADDITIONAL INFORMATION.

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT...SOME OF WHICH
MAY BE SEVERE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. LARGE HAIL OVER 1 INCH IN DIAMETER...DAMAGING
WIND GUSTS TO 80 MPH...AND TORNADOES ARE ALL POSSIBLE. THUNDERSTORM
MOVEMENT WILL BE EAST AT AROUND 35 MPH. THE CHANCE FOR SEVERE
WEATHER SHOULD END BY MIDNIGHT...WITH JUST A CHANCE OF THUNDERSTORMS
THE REST OF THE NIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ047>049-241200-
BAY-HURON-MIDLAND-
450 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF THE SAGINAW VALLEY
AND NORTHERN THUMB REGIONS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT...WITH AREAS OF
HEAVY RAINFALL AGAIN POSSIBLE. THERE IS ALSO A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS. HOWEVER...THE BETTER CHANCE OF SEVERE STORMS
EXISTS FURTHER SOUTH. NONETHELESS...HAIL TO 1 INCH IN DIAMETER AND
DAMAGING WINDS UP TO 70 MPH WILL BE POSSIBLE WITH A FEW STORMS.
THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER MIDNIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

GURNEY

In the hours before

Local storm report, May 23, 3:27 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            2 SE ROCHESTER          42.67N 83.10W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            FLOODING ACROSS DEQUINDRE RD AND 23 MILE RD

0300 PM     FLOOD            2 SE PONTIAC            42.63N 83.26W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            NUMEROUS VEHICLES STALLED OUT WITH WATER UP AND OVER THE
            ENTIRE VEHICLES AT OPDYKE RD AND AUBURN RD.

0300 PM     FLOOD            4 E PONTIAC             42.65N 83.21W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            FLOODING OBSERVED ON RYAN RD NEAR HAMLIN RD ALONG CLINTON
            RIVER. BUILDING BEING WASHED AWAY IN RAPID FLOWING WATER.
            RESIDENTS REPORTING WORST FLOODING THEY HAVE SEEN IN THE
            LAST 50 YEARS.

0300 PM     FLOOD            ROCHESTER               42.69N 83.12W
05/23/2004                   OAKLAND            MI   TRAINED SPOTTER

            BUILDING UNDERWATER AND SEVERAL CARS AND SEMI-TRUCKS
            UNDER WATER ALONG CLINTON RIVER IN ROCHESTER HILLS NEAR
            ROCHESTER RD.

&&

SHULER
Local storm report, May 23, 3:44 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
444 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     8 SW CHESANING          43.10N 84.23W
05/22/2004  80 MPH           SHIAWASSEE         MI   TRAINED SPOTTER

0350 PM     TORNADO          NE CHESANING            43.18N 84.12W
05/22/2004                   SAGINAW            MI   LAW ENFORCEMENT

            TREES AND WIRE DOWN

0358 PM     TORNADO          3 WSW BURT              43.22N 83.96W
05/22/2004                   SAGINAW            MI   LAW ENFORCEMENT

            TORNADO REPORTED AT GARY AND BUECHE, WIRE AND TREES
            REPORTED DOWN

0400 PM     TORNADO          2 NW BURT               43.24N 83.91W
05/22/2004                   SAGINAW            MI   LAW ENFORCEMENT

            TORNADO AT M-13 AND BIRCH RUN, TREES AND WIRES REPORTED
            DOWN

0402 PM     TORNADO          4 SW ARTHUR             43.40N 83.81W
05/22/2004                   SAGINAW            MI   LAW ENFORCEMENT

            TORNADO REPORTED AT M-46 AND BEYER, TREES AND WIRES DOWN

0415 PM     TSTM WND DMG     3 N VASSAR              43.37N 83.58W
05/22/2004                   TUSCOLA            MI   LAW ENFORCEMENT

            UTILITY POLE DOWN

0435 PM     TORNADO          5 SW OWOSSO             42.94N 84.25W
05/22/2004                   SHIAWASSEE         MI   TRAINED SPOTTER

            A 4 TO 5 FOOT DIAMETER TREE WAS SNAPPED ABOUT 5 FEET FROM
            THE GROUND NEAR THE INTERSECTION OF M-52 AND GARRISON
            ROAD. AN NWS SURVEY OF THE AREA WILL BE CONDUCTED TOMORRO
            TO DETERMIME IF THIS WAS INDEED A WEAK TORNADO.

0445 PM     TSTM WND DMG     1 W FOSTORIA            43.26N 83.37W
05/22/2004                   TUSCOLA            MI   LAW ENFORCEMENT

            TREE DOWN

0510 PM     TORNADO          3 NNE DECKERVILLE       43.57N 82.72W
05/22/2004                   SANILAC            MI   TRAINED SPOTTER

            TORNADO REPORTEDLY BLEW APART 2 BARNS. ONE AT BURGESS AND
            RICHMONDVILLE ROADS AND ONE AT HUNT AND RICHMONDVILLE
            ROADS.

0515 PM     TSTM WND DMG     2 N SEBEWAING           43.76N 83.45W
05/22/2004                   HURON              MI   PUBLIC

            60 MPH WIND TOOK UTILITY POLE DOWN.

0510 PM     HAIL             3 NNE DECKERVILLE       43.57N 82.72W
05/22/2004  0.75 INCH        SANILAC            MI   TRAINED SPOTTER

            PENNY HAIL REPORTED JUST BEFORE BARNS WERE DESTROYED.

&&
ADDED 2 NEW REPORTS IN SANILAC COUNTY...FOR THE SEVERE EVENT ON
SATURDAY, MAY 22ND.

SHULER
Local storm report, May 23, 5:26 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
626 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LENNON                  42.99N 83.93W
05/23/2004  1.00 INCH        SHIAWASSEE         MI   TRAINED SPOTTER

0600 PM     TORNADO          MONTROSE                43.18N 83.89W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS WATCHED FUNNEL LOWERING TO TORNADO TOUCHDOWN AT
            DUFFIELD AND MT. MORRIS

0610 PM     TORNADO          5 E MOUNT MORRIS        43.12N 83.60W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            SPOTTERS REPORTED TORNADO TOUCHDOWN AT WESTVIEW TRAILER
            PARK. REPORTS OF MOBILE HOMES DAMAGED.

&&

SHULER
Local storm report, May 23, 6:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
726 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     4 NW ST. CLAIR SHORES   42.53N 82.95W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

            JUST NORTH OF ROSEVILLE...ESTIMATED WIND GUST.

0650 PM     NON-TSTM WND GST ROMULUS                 42.22N 83.37W
05/23/2004  60 MPH           WAYNE              MI   TRAINED SPOTTER

            I-94 NEAR METRO.

0650 PM     TSTM WND GST     ROMULUS                 42.22N 83.37W
05/23/2004  80 MPH           WAYNE              MI   AWOS

            ASOS AT DETROIT METRO RECORDED AN 80 MPH WIND GUST.

0720 PM     TSTM WND GST     CLINTON                 42.07N 83.97W
05/23/2004  60 MPH           LENAWEE            MI   TRAINED SPOTTER

&&

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Macomb

When
May 23, 6:45 PM EST to May 25, 5:45 PM EST
Where
Macomb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

The North Branch of the Clinton River at Mt Clemens went above its 15 foot flood stage at 645 pm EST on the 23rd. The river crested at 20.34 feet at 1015 am EST on the 24th, then fell back below flood stage at 545 pm EST on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400254.